Alert archive / South Dakota / High Wind Warnings in 2011

High Wind Warning 4, NWS Rapid City, SD

March 11, 20114 counties in South Dakota

NWS Rapid City, SD issued this high wind warning at Mar 11, 2011, 8:24 AM MST for 4 counties in South Dakota. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 11, 2011, 8:24 AM MST (15:24 UTC)
Expired
Mar 11, 2011, 6:00 PM MST
In force
10 hr
Issued by
NWS Rapid City, SD

Counties Harding County, SD, Meade County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 11, 8:55 AM MSTHIGH SUST WINDS 431 Wsw South Eagle Butte, SD
Mar 11, 1:55 PM MSTHIGH SUST WINDS 473 Se Lemmon, SD
Mar 11, 1:55 PM MSTNON-TSTM WND GST 563 Se Lemmon, SD
Mar 11, 2:56 PM MSTHIGH SUST WINDS 40Faith, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 3.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WWUS73 KUNR 111524
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
824 AM MST FRI MAR 11 2011

.A STRONG COLD FRONT MOVING THROUGH WESTERN SOUTH DAKOTA THIS
MORNING WILL BRING GUSTY NORTHWEST WINDS TO THE AREA THROUGH THIS
AFTERNOON.

SDZ001-002-013-014-112300-
/O.UPG.KUNR.WI.Y.0004.000000T0000Z-110311T2300Z/
/O.NEW.KUNR.HW.W.0004.110311T1524Z-110311T2300Z/
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH...
DUPREE
824 AM MST FRI MAR 11 2011

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON. 

* VERY STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THIS
  AFTERNOON.

* NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE
  EXPECTED.

* THE COMBINATION OF STRONG WINDS AND EXISTING SNOW MAY RESULT IN
  AREAS OF BLOWING SNOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ043-044-046-047-049-112300-
/O.EXA.KUNR.WI.Y.0004.000000T0000Z-110311T2300Z/
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...KADOKA...MARTIN...WHITE RIVER...
MISSION...WINNER
824 AM MST FRI MAR 11 2011 /924 AM CST FRI MAR 11 2011/

...WIND ADVISORY IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS
AFTERNOON. 

* STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON.

* NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ025-026-031-032-072-073-112300-
/O.CON.KUNR.WI.Y.0004.000000T0000Z-110311T2300Z/
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...SPEARFISH...RAPID CITY...WALL...
PHILIP...STURGIS...UNION CENTER
824 AM MST FRI MAR 11 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON. 

* STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON.

* NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ012-112300-
/O.CON.KUNR.WI.Y.0004.000000T0000Z-110311T2300Z/
BUTTE-
INCLUDING THE CITY OF...BELLE FOURCHE
824 AM MST FRI MAR 11 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON. 

* STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON.

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE 
  EXPECTED. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
2 follow-up statements
345 
WWUS73 KUNR 112135
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MST FRI MAR 11 2011

.A STRONG COLD FRONT MOVING THROUGH WESTERN SOUTH DAKOTA THIS
MORNING WILL BRING GUSTY NORTHWEST WINDS TO THE AREA THROUGH THIS
AFTERNOON.

SDZ001-002-013-014-120100-
/O.EXT.KUNR.HW.W.0004.000000T0000Z-110312T0100Z/
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH...
DUPREE
235 PM MST FRI MAR 11 2011

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

* VERY STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE THIS 
  AFTERNOON. 

* NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE
  EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ025-026-031-032-072-073-120100-
/O.EXT.KUNR.WI.Y.0004.000000T0000Z-110312T0100Z/
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...SPEARFISH...RAPID CITY...WALL...
PHILIP...STURGIS...UNION CENTER
235 PM MST FRI MAR 11 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE THIS
  AFTERNOON.

* NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ012-120100-
/O.EXT.KUNR.WI.Y.0004.000000T0000Z-110312T0100Z/
BUTTE-
INCLUDING THE CITY OF...BELLE FOURCHE
235 PM MST FRI MAR 11 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MST THIS EVENING. 

* STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE THIS
  AFTERNOON.

* NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ043-044-046-047-049-120100-
/O.EXT.KUNR.WI.Y.0004.000000T0000Z-110312T0100Z/
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...KADOKA...MARTIN...WHITE RIVER...
MISSION...WINNER
235 PM MST FRI MAR 11 2011 /335 PM CST FRI MAR 11 2011/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS
EVENING. 

* STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE THIS
  AFTERNOON.

* NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
005 
WWUS73 KUNR 120107
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
607 PM MST FRI MAR 11 2011

SDZ001-002-013-014-120215-
/O.EXP.KUNR.HW.W.0004.000000T0000Z-110312T0100Z/
HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH...
DUPREE
607 PM MST FRI MAR 11 2011

...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

$$

SDZ012-025-026-031-032-043-044-046-047-049-072-073-120215-
/O.EXP.KUNR.WI.Y.0004.000000T0000Z-110312T0100Z/
BUTTE-NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BELLE FOURCHE...SPEARFISH...
RAPID CITY...WALL...PHILIP...KADOKA...MARTIN...WHITE RIVER...
MISSION...WINNER...STURGIS...UNION CENTER
607 PM MST FRI MAR 11 2011 /707 PM CST FRI MAR 11 2011/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Mar 11, 5:42 AM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 11, 5:42 AM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
542 AM MST FRI MAR 11 2011

.DISCUSSION...12Z SURFACE ANALYSIS HAS LOW IN WESTERN NORTH DAKOTA
WITH COLD FRONT ENTERING WESTERN SOUTH DAKOTA. STRONG SHORTWAVE IS
CURRENTLY MOVING INTO THE HIGH PLAINS...WITH SOME CONVECTION
ASSOCIATED WITH IT. RADAR SHOWING SOME RETURNS ACROSS FAR
NORTHWEST SOUTH DAKOTA. WINDS ARE BREEZY AT MOST LOCATIONS AND
TEMPERATURES ARE QUITE MILD WITH READINGS IN THE 40S.

STRONG SHORTWAVE WILL ZIP ACROSS THE NORTHERN PLAINS TODAY. LATEST
GUIDANCE HAS BACKED OFF ON WINDS A BIT...BUT STILL REMAIN EASILY
IN THE ADVISORY CATEGORY. MODEST COLD ADVECTION (MORE WESTERLY
COMPONENT) WITH 850MB WINDS OF 40-50KTS WILL MAKE FOR VERY WINDY
CONDITIONS ACROSS NORTHWEST SOUTH DAKOTA. A LOT OF SNOW STILL
REMAINS ACROSS NORTHWEST SOUTH DAKOTA...WITH THE TOP LAYER STILL
PRETTY LOOSE...SO SOME AREAS OF BLOWING SNOW ARE POSSIBLE.

AS FAR AS PRECIPITATION...BEST FORCING REMAINS NORTH OF THE
FORECAST AREA...HOWEVER STEEP AND MOIST MID LEVEL LAPSE RATES WILL
RESULT IN SOME PRECIPITATION ALONG AND NORTH OF A LINE FROM KGCC-
KD07. 03Z SREF PTYPE SUGGESTS MAINLY RAIN INITIALLY...WITH SNOW
FOLLOWING QUICKLY. WITH STRONG SUBSIDENCE BEHIND THE FRONT BY THE
AFTERNOON...PRECIPITATION SHOULD BE LIMITED TO UPSLOPE AREAS OF
THE NORTHERN BLACK HILLS...WITH SOME ISOLATED SHOWERS ACROSS THE
NORTHWEST.

HIGH PRESSURE BUILDS ACROSS THE DAKOTAS TONIGHT INTO SATURDAY.
SOME COOLER CANADIAN AIR WILL PERSIST ACROSS THE SOUTH DAKOTA
PLAINS. HIGHS WILL RANGE FROM THE 20S TO THE LOWER 40S OVER
SOUTHWESTERN LOCATIONS. WEAK SHORTWAVE MOVES ACROSS THE AREA
SATURDAY NIGHT...BRINGING A CHANCE OF SNOW TO PARTS OF THE AREA.

WARMER AIR WILL BEGIN TO WORK BACK INTO THE AREA ON SUNDAY AS
UPPER FLOW BECOMES MORE ZONAL. HIGHS IN THE 30S TO MID 40S
EXPECTED.

EXTENDED...ZONAL FLOW ALOFT WILL BRING MOSTLY DRY CONDITIONS AND
NEAR TO ABOVE AVERAGE TEMPERATURES THROUGH EARLY NEXT WEEK. WEAK
UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA...BRINGING
OCCASIONAL CLOUDINESS AND LOW CHANCES FOR PRECIPITATION. A MORE
UNSETTLED PATTERN IS EXPECTED LATE IN WEEK.

AVIATION...GUSTY SWRLY WINDS WILL CONT EARLY THIS MORN INVOF BLKHLS
AND OVER NE WY AHEAD OF AN APPROACHING COLD FRONT. BEHIND THE
FRONT...WINDS WILL BECOME NWRLY AND GUSTY ACROSS THE AREA. SHSNRA
WITH ARE EXPECTED MAINLY OVER NE WY...NW SD AND OVER THE NRN BLKHLS
TODAY...BRINGING LCL IFR VIS. CONDITIONS WILL IMPROVE TO VFR BY
TONIGHT. OVER REMAINING AREAS...MAINLY VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 4 PM MST THIS AFTERNOON FOR BUTTE-HAAKON-
     HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...NONE.
&&
Hazardous weather outlook, Mar 11, 6:01 AM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
601 AM MST FRI MAR 11 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
601 AM MST (701 AM CST) FRI MAR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE THROUGH THE
AREA TODAY. IN ADDITION...RAIN OR SNOW SHOWERS ARE EXPECTED...
PARTICULARLY OVER NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA.
ALONG WITH THE PRECIPITATION...GUSTY NORTHWESTERLY WINDS OF 20 TO 35
MPH WITH GUSTS TO 50 MPH ARE EXPECTED TO DEVELOP BEHIND THE COLD
FRONT...WITH THE HIGHEST WINDS OVER THE SOUTH DAKOTA PLAINS. THE
COMBINATION OF GUSTY WINDS AND FALLING OR EXISTING SNOW...WILL CREATE
AREAS OF BLOWING SNOW ACROSS NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 9:07 PM MSTHigh Wind WarningUNRLawrence7 hr

Nearby

High Wind Warnings in South Dakota, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.